Caffeinated energy drinks: do they cause significant acute toxicity?

January 16, 2012, 2:33 pm

★★★☆☆

Gunja N, Brown JA. Energy drinks: health risks and toxicity. Med J Aust 16 Jan 2012;196:46-49.

Full Text 

This Australian study retrospectively reviewed 7 years of calls to the New South Wales Poison Information Centre related to consumption of caffeinated energy drinks. The authors identified 297 calls, the majority of which (73%) involved recreational exposure. The median number of drinks consumed was 5 units (range, 1 – 80(!)). The most frequent co-ingestant was alcohol.

The most common symptoms reported were gastrointestinal and manifestations of sympathetic stimulation. These included palpitations/tachycardia, tremor, agitation/restlessness, abdominal upset. There were 21 reports of serious toxicity, including hallucinations, seizures, and cardiac ischemia.

The authors note that in addition to caffeine these energy drinks may contain:

  • Guarana – an herbal product that contains caffeine and xanthine alkaloids, components often not included on the product’s label
  • Taurine – an inotropic amino acid whose toxicity — if any — at high doses has not been defined
  • Ginseng – although not apparently present in toxic amounts in these drinks, ginseng has a number of clinically significant drug interactions.

The authors conclude that energy drinks are marketed as producing effects similar to those of over-the-counter caffeine pills, and should be labeled with similar warnings.

Unfortunately, there’s really not a lot of helpful clinical information that can be gleaned from retrospective complications such as this one, since we can not determine the role of any co-ingestants in the occurrence and frequency of listed signs and symptoms. I’m still not convinced that these drinks are often the cause of acute clinical problems.

Related posts:

Case series: intoxication from alcoholic “energy” drink

Energy drinks: pediatric effects

Fatal caffeine overdose
 

 

Comments are closed.